Florida, 2008

Damaging Wind in Florida, March 5, 2008

March 5, 2008 · NWS MFL · 1 event in 1 county or zone

A severe thunderstorm moved east across southern portions of Palm Beach County producing a high wind gust at Delray Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A severe thunderstorm moved east across southern portions of Palm Beach County producing a high wind gust at Delray Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 5, 3:09 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 5, 3:09 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
309 PM EST WED MAR 5 2008

.DISCUSSION...
A WEAK AND DIFFUSE FRONTAL BOUNDARY CONTINUES TO SINK SLOWLY
SOUTHWARD OVER SOUTH FLORIDA AND SURROUNDING WATERS. CLOUDINESS
AND MOISTURE ASSOCIATED WITH THE BOUNDARY WILL CONTINUE TO LINGER OVER
THE REGION TODAY THROUGH AT LEAST THURSDAY...BEFORE LIKELY
RETREATING NORTH ON FRIDAY AS SOUTHERLY FLOW WILL LIKELY PUSH IT
NORTH. FOR THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING...SURFACE CONVERGENCE ALONG THE EAST COAST OF THE
PENINSULA WILL CONTINUE TO RESULT IN RE-DEVELOPMENT OF SHOWERS AND
ISOLATED THUNDERSTORMS.

LATEST GUIDANCE CONTINUES TO SUGGEST THE NEXT FRONTAL PASSAGE ON
SATURDAY...WITH TIMING VARYING IN THE SUITE OF MODEL GUIDANCE.
THERE IS ALSO SOME VARIATION IN GUIDANCE FOR EXPECTED WEATHER
ASSOCIATED WITH IT...WILL SEE IF THERE IS MORE CONSENSUS IN LATER
GUIDANCE. BUT FOR NOW SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED AS IT SWEEPS THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY.
GUIDANCE ON TEMPERATURE IMPACTS HAS BEEN CONSISTENT...BY SUNDAY UPPER
40S NORTHWEST TO LOWER TO MID 50S METRO AREAS.

&&

.AVIATION...
EAST COAST SURFACE CONVERGENCE WILL CONTINUE TO REDEVELOP
SHOWERS/THUNDERSTORMS THROUGH AT LEAST THE EARLY EVENING HOURS.
BRIEF PERIODS OF IFR CONDITIONS FOR EAST COAST TERMINALS ARE POSSIBLE
THROUGH THE EARLY EVENING HOURS. DURING THE EARLY MORNING HOURS
PATCHY FOG IS POSSIBLE IN VICINITY OF ALL LOCAL TERMINALS...BUT SO
FAR IFR CONDITIONS NOT EXPECTED.

&&

.MARINE...
CALM WINDS AND SEAS EXPECTED TO PERSIST THROUGH THURSDAY...WITH
SOUTHWEST WINDS NEAR 15 KNOTS AND SEAS INCREASING EXPECTED BY EARLY
FRIDAY MORNING. GUIDANCE INDICATES A WESTERLY SWELL AFFECTING OFF
SHORE GULF WATERS BEGINNING THIS EVENING. AFOREMENTIONED FRONTAL
PASSAGE ON SATURDAY WILL ALSO INCREASE LOCAL SEAS...ESPECIALLY
GULF STREAM WATERS BY EARLY SUNDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  82  71  85 / 40 40 30 20
FORT LAUDERDALE  70  83  73  85 / 40 40 20 20
MIAMI            70  84  73  86 / 30 40 20 20
NAPLES           65  84  70  85 / 20 30 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...52/PS
Hazardous weather outlook, Mar 5, 9:45 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EST WED MAR 5 2008

FLZ063-066>075-168-172>174-060000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
945 AM EST WED MAR 5 2008

...ONE OR TWO STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...SLIGHT CHANCE URBAN AND POOR DRAINAGE FLOODING THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: A WEAKENING FRONTAL BOUNDARY AND A POSSIBLE EAST
COAST SEA BREEZE WILL LEAD TO SCATTERED TO LOCALLY NUMEROUS SHOWERS
THIS AFTERNOON AND EARLY EVENING WITH A FEW EMBEDDED THUNDERSTORMS
POSSIBLE MAINLY ALONG THE SOUTHEAST FLORIDA COAST FROM PALM BEACH TO
MIAMI DADE COUNTIES. OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL BE POSSIBLE WITH THE STORMS.

WIND: WIND GUSTS OF UP TO 50 MPH, MAINLY ALONG AND SOUTHEAST OF A
LINE FROM JUPITER IN PALM BEACH COUNTY TO THE EVERGLADES NATIONAL
PARK IN MIAMI DADE ARE POSSIBLE WITH ONE OR TWO OF THE STORM THAT
MANAGE TO DEVELOP.

HAIL: SMALL HAIL IS ALSO POSSIBLE WITH ANY ISOLATED STRONG STORM
THAT DEVELOPS TODAY MAINLY ALONG AND SOUTHEAST OF A LINE FROM
JUPITER IN PALM BEACH COUNTY TO THE EVERGLADES NATIONAL PARK IN
MIAMI DADE.

FLOODING: SOME AREAS MAY SEE TRAINING OF SHOWERS THIS AFTERNOON AND
EVENING, WHICH COULD PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL AT ANY ONE
PARTICULAR LOCATION. THUS, DESPITE THE FAST OVERALL MOVEMENT OF THE
STORMS, SOME MINIMAL URBAN AND POOR DRAINAGE TYPE FLOODING IS
POSSIBLE.

RIP CURRENTS: ONSHORE FLOW AROUND 10 MPH COULD LEAD TO A SLIGHT
RISK OF RIP CURRENTS AT THE GULF COAST BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN
ON THURSDAY, AS THE FRONTAL BOUNDARY REMAINS STALLED ACROSS THE
REGION. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY
NIGHT INTO EARLY SATURDAY AS THE NEXT COLD FRONT MOVES THROUGH THE REGION.

MARINE OUTLOOK: GULF STREAM SEAS MAY BUILD OVER 7 FEET BEHIND THE
NEXT COLD FRONT SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT WIND GUSTS OVER 40 MPH.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, Mar 5, 3:26 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
326 PM EST WED MAR 5 2008

FLZ067-068-071-072-168-052130-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-
326 PM EST WED MAR 5 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST METRO PALM BEACH COUNTY...

AT 323 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHEAST METRO PALM BEACH
COUNTY...MOVING NORTHEAST AT 15 MPH.

THESE STORMS WILL AFFECT...

SOUTH COUNTY REGIONAL PARK...
BOCA WEST...
BOCA RATON EQUESTRIAN CENTER...
MORIKAMI PARK...
DELRAY BEACH...
BOYNTON BEACH...
VILLAGE OF GOLF...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL AND GUSTY WINDS OF
40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2633 8008 2633 8032 2656 8031 2665 8024
      2669 8005
TIME...MOT...LOC 2026Z 243DEG 13KT 2638 8026

BAXTER
Local storm report, Mar 5, 4:04 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
404 PM EST WED MAR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          BOCA RATON              26.36N 80.10W
03/05/2008                   PALM BEACH         FL   TRAINED SPOTTER

            BROWARD COUNTY SKYWARN SPOTTER REPORTED A POSSIBLE WALL
            CLOUD WITH POSSIBLE CIRCULATION NEAR WEST BOCA RATON NEAR
            THE FLORIDA TURNPIKE MOVING EAST.

&&

EBAUGH

The radar

The Miami radar (KAMX), 102 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
March 5, 4:19 PM EST
Where
Palm Beach County, 0.09 mi NW of Delray Beach
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
26.471, -80.071

A severe thunderstorm moved east at 20 mph across southern portions of Palm Beach County producing a wind gust of 61 mph at Delray Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86771.